SESSION TITLE: Pulmonary Vascular Disease Student/Resident Case Report Posters
SESSION TYPE: Student/Resident Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Pulmonary arterial hypertension (PAH) is a rare condition defined by elevated pulmonary artery (PA) pressures, due to a variety of etiologies. Amphetamines have been implicated as a “very likely” risk factor for the development of PAH. Case studies and retrospective analyses have suggested methamphetamine use in the development of PAH, however, none report resolution upon drug cessation.
CASE PRESENTATION: A 38-year-old male with a history of Attention Deficit Hyperactivity Disorder (ADHD), methamphetamine abuse, and HIV (CD4 680, undetectable viral load) presented to the hospital with a near-syncope event and associated ambulatory hypoxemia. He endorsed a 10-year history of methamphetamine use of 1g per day, in addition to methylphenidate use since childhood. On admission, 2D echocardiography revealed RV dysfunction (RVEF 30%), tricuspid annular plane systolic excursion (TAPSE) 1.58 and estimated PA systolic pressure of 45mmHg. A right heart catheterization (RHC) confirmed the diagnosis of Group 1 PAH with a mean right atrial pressure of 6, mean PA pressure of 30mmHg, normal pulmonary capillary wedge pressure of 11. Patient was begun on oral Ambrisentan and later initiated on IV epoprostenol. He continued to use amphetamines throughout this time, as evidenced by urine toxicology. A decision was made to wean the patient off IV prostacyclin, due to the risk of IV infusion during active drug use, and this coincided with disruption in his supply of amphetamines. He was bridged to inhaled treprostinil and remained off methamphetamines upon discharge. Subsequently, both treprostinil and ambrisentan were discontinued over the next year. Upon follow-up two years later, off therapy, echocardiography showed normal RV size and function, TAPSE 1.79, and his six-minute walk distance improved to normal values without desaturation. Patient reported resolution of symptoms and no further need for oxygen was demonstrated.
DISCUSSION: This patient presented with signs and symptoms of pulmonary hypertension, including chest pain, exertional dyspnea and pre-syncope with confirmatory echocardiographic and RHC findings. Although, it is possible that the patient suffered from primary PAH or HIV-induced PAH, given this patients’ history of exposure and spontaneous resolution, it is likely his PAH was secondary to methamphetamine use.
CONCLUSIONS: Although anorexigens and fenfluramine derivatives are known to be risk factors in the development of PAH, other stimulants including cocaine and methamphetamines are determined as likely risk factors based on current literature. These agents should remain a suspicion to be a cause of PAH when other causes appear less likely. Patients should be encouraged to pursue cessation of these drugs as there may be recovery of the pulmonary vasculature with cessation.
Reference #1: Chin KM, Channick RN, Rubin LJ. Is methamphetamine use associated with idiopathic pulmonary arterial hypertension? Chest. 2006;130(6):1657-1663
DISCLOSURE: The following authors have nothing to disclose: Bronwyn Small, Hector Cajigas, Rana Awdish
No Product/Research Disclosure Information